Illinois, 2019

Damaging Winds in Illinois, August 13, 2019

August 13, 2019 · NWS LOT · 2 events in 2 counties and zones

Scattered thunderstorms moved across parts of northeast Illinois during the evening of August 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across parts of northeast Illinois during the evening of August 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 13, 1:59 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 13, 1:59 PM CST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
259 PM CDT Tue Aug 13 2019

.SHORT TERM...
259 PM CDT

Through Tonight...

Main concern is the threat for any lightning with scattered
showers through early to mid evening. A weak short-wave over
Wisconsin noted on W/V imagery and from higher coverage of showers
over central and southern Wisconsin will progress southeast
through the evening. The strongest forcing will brush us just to
the north but there will be some minor mid-level height falls into
the evening. As was earlier alluded to, overall modest forcing
will interact with the lingering moist air mass over the region to
produce widely scattered showers. A lake breeze pushing inland
will help aid in focus with enhanced low level convergence, and
there have already been a few brief showers in this axis.

Big question continues to be occurrence of any lightning with the
convection. Recent AMDAR soundings from MDW continue to show very
weak mid-level lapse rates and high freezing levels of 15.5-16kft
AGL, owing to warm mid-level temps centered at 600 mb. It's
uncertain whether any cores will be able to overcome the weak
lapse rate environment to grow tall enough for lightning
generation. Observational trends over Wisconsin have indicated
most of the activity struggling to produce lightning, with one
robust sustained storm able to do so over the past couple hours.
This is despite effective shear of about 40 kt, highlighting the
deleterious effects of the weak lapse rates and resulting limited
instability. Will continue to carry slight/isolated thunder
chances, with thinking that most of the activity is lightning-
less, and a few isolated storms. Highest scattered shower coverage
should be north of I-80 in Illinois late this afternoon through
early evening. Severe weather is not expected, though can't
completely rule out a rogue storm capable of brief gusty winds, as
wind shear will increase some over the next few hours. Main
threats will be localized downpours, and lightning with any
thunderstorm. The showers will gradually drift southeast and
likely diminish in coverage through the mid-late evening, with
lightning becoming even less likely.

Overnight into early Wednesday, the lingering moist air mass over
the area (65-70 dew points) this afternoon may be conducive to
patchy fog development outside of Chicago. It appears that we'll
hold onto some cloud cover, likely precluding much of a dense fog
risk despite winds going light/calm. However, pockets of clearing
could yield spotty sharper visibility reductions in favored
outlying low lying areas. While isolated showers can't be ruled
out overnight, it appears most areas should stay dry after the
evening activity winds down. The next wave approaching from the
northwest could bring some isolated showers toward portions of
north central and far northern Illinois toward sunrise.

Castro

&&

.LONG TERM...
202 PM CDT

Wednesday through Tuesday...

Any lingering patchy fog should lift and scatter out through the mid-
morning on Wednesday. Some spotty showers will be possible to start
the day as the southern periphery of a rather stout shortwave--
currently pivoting into west-central Minnesota--dips into southern
Wisconsin. The associated forcing for ascent shows up pretty well as
a nice ribbon of upglide near 300 K. We'll cap PoPs at 20% with this
morning activity, but coverage may end up being a bit higher.
Additional shower activity may continue to develop through the
morning and into the afternoon hours in the vicinity of an inverted
trough axis which looks to stretch from near Rockford to Rensselaer
and on an additional lake-enhanced backdoor boundary which is slated
to slosh westward into the region through Wednesday morning. This
boundary may bring in just enough drier low-level air to begin to
shut off precipitation chances near the lake during the afternoon.
While 500 mb temperatures will cool to around -10 C tomorrow, a
fairly prominent layer of warmer air in the 700-600 mb layer may
ultimately curtail electrification potential, and we've limited
thunderstorm chances to 20% or less area-wide as a result.

While we're showing generally dry conditions Wednesday night and
into Thursday, a low potential for showers will linger through this
period as we'll remain in a fairly moist airmass with numerous
subtle little cols present in the low-level flow. It's just at this
point the precip chances seem to be at a relative minimum during
this period.

The main message as we head into the end of the week and the
upcoming weekend is a mainly dry forecast, likely punctuated by at
least episodic chances for showers and thunderstorms. Unfortunately,
the upper air pattern will certainly not lend itself to a high
degree of predictability. A fairly amplified Rex Block/Dipole
blocking pattern has set up across the East Pacific and through the
Gulf of Alaska, with numerous mid-level perturbations set to crest
the associated ridge axis and drop into fast, confluent flow into
this weekend. Trying to time any of these disturbances with any
confidence will likely remain a big challenge, and it's not
surprising to see such a high degree of variability in the
extended model guidance.

The first such disturbance may approach the region on Friday or
Friday night. Precipitation chances will increase as a result. There
may actually be a potential for some strong or even severe
convection with this wave due to fast mid-level flow, but the
potential for robust moisture return appears limited ahead of this
feature. Another disturbance may encroach on the region over the
weekend. We'll keep slight chance to chance PoPs going through the
end of the forecast as a result.

Carlaw

&&

.AVIATION...
For the 18Z TAFs...

Concerns for the next 24-30 hours include:
* Isolated to scattered SHRA in the area thru early-mid this
  evening, with chance for a few isolated TSRA.
* MVFR BR potential at DPA, RFD, GYY late tonight into Wednesday
  morning, with chance for MVFR CIGs at RFD.
* Scattered SHRA and isolated TSRA Wednesday afternoon.
* Timing of wind shift to northeast 10-15 kt at ORD/MDW on
  Wednesday.

A lake breeze is currently pushing across ORD, MDW and GYY, with
020-040 direction and speeds around 10 kt expected behind it. A
moist air mass with minor instability is in place across the area.
The lake breeze and a disturbance moving southeast across
Wisconsin are expected to kick off isolated to scattered SHRA near
the terminals this afternoon, with possible exception of GYY.
Highest coverage of SHRA may be toward late afternoon over far
northern Illinois, with the activity drifting southeast and
gradually diminishing through mid evening. Have VCSH mention at
Illinois TAF sites and depending on trends, may need a short TEMPO
at some sites. Very isolated TS are possible, but potential
coverage and confidence is too low for any thunder mention in the
TAFs at this time, so will need to monitor.

Winds will become light to calm/variable tonight under a weak
pressure gradient, which with the moist conditions should be
favorable for BR/light fog. There could be enough cloud cover to
preclude any dense fog. Have TEMPO BR at RFD, DPA and GYY. A brief
MVFR CIG is also possible at RFD. The rest of Wednesday, attention
will turn to scattered SHRA and isolated TSRA potential during the
afternoon. An upper disturbance and lake enhanced cold front
should be the focus and have a short VCSH mention in the ORD/MDW
TAFs. Lake enhanced wind shift to northeast (030-060) surging
inland during the afternoon should cut off SHRA chances by mid
afternoon at the Chicago area terminals. Isolated TS are again
possible, but coverage and confidence are too low for mention.
Wind speeds behind the wind shift will be in the 10-15 kt range,
with occasional gusts in the 15-20 kt range possible.

Castro

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

43
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
43
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 13, 2:33 PM CST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
333 PM CDT Tue Aug 13 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
142045-
Winnebago-Boone-McHenry-Lake-Ogle-Lee-De Kalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Porter-Newton-Jasper-Benton-
333 PM CDT Tue Aug 13 2019 /433 PM EDT Tue Aug 13 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.
  Limited Fog Risk.

DISCUSSION...

Isolated to scattered showers, and perhaps a thunderstorm, will
be possible into this evening. Severe weather is not expected, but
storms near the Illinois/Wisconsin state line might produce gusty
winds and localized heavier downpours early this evening.

Patchy fog will be possible late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday morning...
  Limited Fog Risk.
Wednesday through Monday...
  Limited Thunderstorm Risk.

DISCUSSION:
Patchy fog will be possible through mid-morning on Wednesday.

Periodic shower and thunderstorm chances exist through the end of
the this week and into the weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the southeast at 25 mph.

LMZ740>745-142045-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
333 PM CDT Tue Aug 13 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Thunderstorm Risk.
Friday through Monday...
  Limited Thunderstorm Risk.

Carlaw

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Aug 13, 3:41 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
441 PM CDT Tue Aug 13 2019

ILZ004-005-132230-
Boone IL-McHenry IL-
441 PM CDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCHENRY AND NORTHEASTERN
BOONE COUNTIES UNTIL 530 PM CDT...

At 440 PM CDT, Doppler radar was tracking a strong thunderstorm over
Walworth, or near Harvard, moving southeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
McHenry, Woodstock, Harvard, Wonder Lake, Johnsburg, Spring Grove,
Richmond, Hebron, Bull Valley, McCullom Lake, Ringwood and Greenwood.

This includes...  Mchenry County Fairgrounds.

LAT...LON 4247 8820 4223 8843 4249 8881 4250 8827
TIME...MOT...LOC 2140Z 311DEG 23KT 4249 8861

RODRIGUEZ
Special weather statement, Aug 13, 4:13 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
513 PM CDT Tue Aug 13 2019

ILZ005-006-012-014-132300-
Lake IL-Kane IL-McHenry IL-Cook IL-
513 PM CDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAKE...NORTHEASTERN
KANE...MCHENRY AND NORTHWESTERN COOK COUNTIES UNTIL 600 PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm over
Woodstock, moving southeast at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Elgin, Palatine, Hoffman Estates, Carpentersville, Algonquin,
McHenry, Woodstock, Lake Zurich, Wauconda, Barrington, Island Lake,
Long Grove, Marengo, Wonder Lake, Sleepy Hollow, East Dundee, Lake In
The Hills, Huntley, Hawthorn Woods and Inverness.

Including the following interstate...
 I-90 between mile markers 22 and 38.

This includes...  Elgin Community College, Mchenry County College,
Mchenry County Fairgrounds, and Moraine Hills State Park.

LAT...LON 4232 8870 4249 8839 4218 8799 4196 8836
TIME...MOT...LOC 2212Z 314DEG 25KT 4232 8845

RODRIGUEZ

The radar

The Chicago radar (KLOT), 35 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Du Page

When
August 13, 5:36 PM CST
Where
Du Page County, 1.47 mi SSE of North Lake
Measured
50 kt (58 mph) measured gust
Reported by
Broadcast Media
Coordinates
41.900, -87.940

A wind gust to 58 mph was measured in Elmhurst.

Thunderstorm Wind, Cook

When
August 13, 6:00 PM CST
Where
Cook County, 0.61 mi SSE of La Grange Highlands to 0.91 mi W of Western Springs
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.772, -87.915

Large tree limbs up to 6 inches in diameter were blown down along Plainfield Road between County Line and Wolf Roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848916, 848917.